Skip to main content Accessibility help
Hostname: page-component-768ffcd9cc-b9rrs Total loading time: 1.393 Render date: 2022-12-04T12:37:21.606Z Has data issue: true Feature Flags: { "useRatesEcommerce": false } hasContentIssue true

Noncommutative rational Clark measures

Published online by Cambridge University Press:  27 July 2022

Michael T. Jury
Department of Mathematics, University of Florida, Gainesville, FL, USA e-mail:
Robert T.W. Martin
Department of Mathematics, University of Manitoba, Canada e-mail:
Eli Shamovich*
Department of Mathematics, Ben-Gurion University of the Negev, Israel


We characterize the noncommutative Aleksandrov–Clark measures and the minimal realization formulas of contractive and, in particular, isometric noncommutative rational multipliers of the Fock space. Here, the full Fock space over $\mathbb {C} ^d$ is defined as the Hilbert space of square-summable power series in several noncommuting (NC) formal variables, and we interpret this space as the noncommutative and multivariable analogue of the Hardy space of square-summable Taylor series in the complex unit disk. We further obtain analogues of several classical results in Aleksandrov–Clark measure theory for noncommutative and contractive rational multipliers.

Noncommutative measures are defined as positive linear functionals on a certain self-adjoint subspace of the Cuntz–Toeplitz algebra, the unital $C^*$ -algebra generated by the left creation operators on the full Fock space. Our results demonstrate that there is a fundamental relationship between NC Hardy space theory, representation theory of the Cuntz–Toeplitz and Cuntz algebras, and the emerging field of noncommutative rational functions.

© The Author(s), 2022. Published by Cambridge University Press on behalf of The Canadian Mathematical Society

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)


The first author was supported by NSF grant DMS-1900364. The second author was supported by NSERC grant 2020-05683.


Aleksandrov, A. B., Multiplicity of boundary values of inner functions. Izv. Akad. Nauk Arm. SSR 22(1987), 490503 (in Russian).Google Scholar
Aleksandrov, A. B., On the existence of nontangential boundary values of pseudocontinuable functions. Zapiski Nauchnykh Seminarov POMI 222(1995), 517 (in Russian).Google Scholar
Amitsur, S. A., Rational identities and applications to algebra and geometry. J. Algebra 3(1966), 304359.CrossRefGoogle Scholar
Aronszajn, N., On a problem of Weyl in the theory of singular Sturm–Liouville equations. Amer. J. Math. 79(1957), 597610.CrossRefGoogle Scholar
Artin, M., On Azumaya algebras and finite dimensional representations of rings. J. Algebra 11(1969), 532563.CrossRefGoogle Scholar
Ball, J. A., Bolotnikov, V., and Fang, Q., Schur-class multipliers on the Fock space: de Branges–Rovnyak reproducing kernel spaces and transfer-function realizations. In: Operator theory, structured matrices, and dilations: Tiberiu Constantinescu memorial volume, Theta Series in Advanced Mathematics, 7, Theta, Bucharest, 2007, pp. 101130.Google Scholar
Ball, J. A., Groenewald, G., and Malakorn, T., Structured noncommutative multidimensional linear systems. SIAM J. Control Optim. 44(2005), 14741528.CrossRefGoogle Scholar
Ball, J. A., Marx, G., and Vinnikov, V., Noncommutative reproducing kernel Hilbert spaces. J. Funct. Anal. 271(2016), 18441920.CrossRefGoogle Scholar
Ball, J. A. and ter Horst, S., Robust control, multidimensional systems and multivariable Nevanlinna–Pick interpolation. In: Topics in operator theory, Birkhäuser, Basel, 2010, pp. 1388.CrossRefGoogle Scholar
Berstel, J. and Reutenauer, C., Noncommutative rational series with applications, Encyclopedia of Mathematics and Its Applications, 137, Cambridge University Press, Cambridge, 2011.Google Scholar
Bratteli, O. and Jorgensen, P. E. T., Endomorphisms of  $\mathbf{\mathcal{B}}\left(\mathbf{\mathcal{H}}\right)$ , II. Finitely correlated states on  ${O}_n$ . J. Funct. Anal. 145(1997), 323373.CrossRefGoogle Scholar
Carathéodory, C., Über die winkelderivierten von beschränkten analytischen funktionen, Sitzungsber. d. Preuß. Akad. d. Wiss., Phys. Math. Klasse, 1929, 3952.Google Scholar
Choi, M.-D., Completely positive linear maps on complex matrices. Linear Algebra Appl. 10(1975), 285290.CrossRefGoogle Scholar
Cohn, P. M., Skew fields. Theory of general division rings, Encyclopedia of Mathematics and Its Applications, 57, Cambridge University Press, Cambridge, 1995.Google Scholar
Clark, D. N., One dimensional perturbations of restricted shifts. J. Anal. Math. 25(1972), 169191.CrossRefGoogle Scholar
Crofoot, R. B., Multipliers between invariant subspaces of the backward shift. Pacific J. Math. 166(1994), 225246.CrossRefGoogle Scholar
Cuntz, J., Simple C*-algebras generated by isometries. Comm. Math. Phys. 57(1977), 173185.CrossRefGoogle Scholar
Davidson, K. R., C*-algebras by example, Fields Institute Monographs, 6, American Mathematical Society, Providence, RI, 1996.CrossRefGoogle Scholar
Davidson, K. R., Free semigroup algebras: a survey. In: Systems, approximation, singular integral operators, and related topics, Operator Theory: Advances Applications, Birkhäuser, Basel, 2001, pp. 209240.CrossRefGoogle Scholar
Davidson, K. R., Kribs, D. W., and Shpigel, M. E., Isometric dilations of non-commuting finite rank n-tuples. Canad. J. Math. 53(2001), 506545.CrossRefGoogle Scholar
Davidson, K. R., Li, J., and Pitts, D. R., Absolutely continuous representations and a Kaplansky density theorem for free semigroup algebras. J. Funct. Anal. 224(2005), 160191.CrossRefGoogle Scholar
Davidson, K. R. and Pitts, D. R., The algebraic structure of non-commutative analytic Toeplitz algebras. Math. Ann. 311(1998), 275303.CrossRefGoogle Scholar
Davidson, K. R. and Pitts, D. R., Invariant subspaces and hyper-reflexivity for free semigroup algebras. Proc. Lond. Math. Soc. 78(1999), 401430.CrossRefGoogle Scholar
Donoghue, W. F. Jr., On the perturbation of spectra. Comm. Pure Appl. Math. 18(1965), 559579.CrossRefGoogle Scholar
Drensky, V. and Formanek, E., Polynomial identity rings, Advanced Courses in Mathematics—CRM Barcelona, Birkhäuser, Basel, 2004.CrossRefGoogle Scholar
Dutkay, D. E., Haussermann, J., and Jorgensen, P. E. T., Atomic representations of Cuntz algebras. J. Math. Anal. Appl. 421(2015), 215243.Google Scholar
Fatou, P., Séries trigonométriques et séries de Taylor. Acta Math. 37(1906), 335400.CrossRefGoogle Scholar
Halmos, P. R. and Brown, A., Algebraic properties of Toeplitz operators. J. Reine Angew. Math. 213(1963), 89102.Google Scholar
Helton, J. W., Klep, I., McCullough, S. A., and Schweighofer, M., Dilations, linear matrix inequalities, the matrix cube problem and beta distributions. Mem. Amer. Math. Soc. 257(2019), no. 1232, vi+106.Google Scholar
Helton, J. W., Klep, I., and Volčič, J., Geometry of free loci and factorization of noncommutative polynomials. Adv. Math. 331(2018), 589626.CrossRefGoogle Scholar
Helton, J. W., Mai, T., and Speicher, R., Applications of realizations (a.k.a. linearizations) to free probability. J. Funct. Anal. 274(2018), 179.CrossRefGoogle Scholar
Helton, J. W. and McCullough, S. A., Every convex free basic semi-algebraic set has an LMI representation. Ann. of Math. 176(2012), 9791013.CrossRefGoogle Scholar
Helton, J. W. and McCullough, S. A., Free convex sets defined by rational expressions have LMI representations. J. Convex Anal. 21(2014), 425448.Google Scholar
Helton, J. W., McCullough, S. A., and Vinnikov, V., Noncommutative convexity arises from linear matrix inequalities. J. Funct. Anal. 240(2006), 105191.CrossRefGoogle Scholar
Herglotz, G., Uber potenzreihen mit positivem, reelen teil im einheitskreis. Ber. Verhandl. Sachs Akad. Wiss. Leipzig, Math.-Phys. Kl. 63(1911), 501511.Google Scholar
Hoffman, K., Banach spaces of analytic functions, Prentice-Hall, Englewood Cliffs, N.J., 1962.Google Scholar
Horn, R. A. and Johnson, C. R., Topics in matrix analysis, Cambridge University Press, Cambridge, 1991.CrossRefGoogle Scholar
Jury, M. T. and Martin, R. T. W., Non-commutative Clark measures for the free and abelian Toeplitz algebras. J. Math. Anal. Appl. 456(2017), 10621100.CrossRefGoogle Scholar
Jury, M. T. and Martin, R. T. W., Column-extreme multipliers of the free hardy space. J. Lond. Math. Soc. 101(2020), 457489.CrossRefGoogle Scholar
Jury, M. T. and Martin, R. T. W., Fatou’s theorem for non-commutative measures. Adv. Math. 400(2022), 108293.CrossRefGoogle Scholar
Jury, M. T. and Martin, R. T. W., Lebesgue decomposition of non-commutative measures. Int. Math. Res. Not. IMRN 2022(2022), 29683030.CrossRefGoogle Scholar
Jury, M. T. and Martin, R. T. W., Sub-Hardy Hilbert spaces in the non-commutative unit row–ball. Preprint, 2022. arXiv:2204.05016Google Scholar
Jury, M. T., Martin, R. T. W., and Shamovich, E., Blaschke-singular-outer factorization of free non-commutative functions. Adv. Math. 384(2021), 107720.CrossRefGoogle Scholar
Jury, M. T., Martin, R. T. W., and Shamovich, E., Non-commutative rational functions in the full Fock space. Trans. Amer. Math. Soc. 374(2021), 67276749.CrossRefGoogle Scholar
Jury, M. T., Martin, R. T. W., and Timko, E., An F. & M. Riesz theorem for non-commutative measures. Preprint, 2022. arXiv:2201.07393 CrossRefGoogle Scholar
Kaliuzhnyi-Verbovetskyi, D. S. and Vinnikov, V., Singularities of rational functions and minimal factorizations: the noncommutative and the commutative setting. Linear Algebra Appl. 430(2009), 869889.CrossRefGoogle Scholar
Kaliuzhnyi-Verbovetskyi, D. S. and Vinnikov, V., Noncommutative rational functions, their difference-differential calculus and realizations. Multidimens. Syst. Signal Process. 23(2012), 4977.CrossRefGoogle Scholar
Kaliuzhnyi-Verbovetskyi, D. S. and Vinnikov, V., Foundations of free noncommutative function theory, Mathematical Surveys and Monographs, 199, American Mathematical Society, Providence, RI, 2014.CrossRefGoogle Scholar
Kennedy, M., Wandering vectors and the reflexivity of free semigroup algebras. J. Reine Angew. Math. 2011(2011), 4753.CrossRefGoogle Scholar
Kennedy, M., The structure of an isometric tuple. Proc. Lond. Math. Soc. 106(2013), 11571177.CrossRefGoogle Scholar
Martin, R. T. W. and Ramanantoanina, A., A Gleason solution model for row contractions. Oper. Theory Adv. Appl. 272(2019), 249306.Google Scholar
Nevanlinna, R., Über beschränkte analytische funktionen. Ann. Acad. Sci. Fenn. Ser. A 32(1929).Google Scholar
Nikolskii, N. K., Treatise on the shift operator: spectral function theory, Springer, Berlin, 2012.Google Scholar
Oliveira, M. C. D., Helton, J. W., McCullough, S. A., and Putinar, M., Engineering systems and free semi-algebraic geometry. In: Emerging applications of algebraic geometry, Springer, New York, 2009.Google Scholar
Popescu, G., Isometric dilations for infinite sequences of noncommuting operators. Trans. Amer. Math. Soc. 316(1989), 523536.CrossRefGoogle Scholar
Popescu, G., Non-commutative disc algebras and their representations. Proc. Amer. Math. Soc. 124(1996), 21372148.CrossRefGoogle Scholar
Popescu, G., Entropy and multivariable interpolation, Mem. Amer. Math. Soc. 184(2006), vi+83.CrossRefGoogle Scholar
Popescu, G., Similarity problems in noncommutative polydomains. J. Funct. Anal. 267(2014), 44464498.CrossRefGoogle Scholar
Procesi, C., The invariant theory of n × n matrices. Adv. Math. 19(1976), 306381.CrossRefGoogle Scholar
Procesi, C. and Schacher, M., A non-commutative real Nullstellensatz and Hilbert’s 17th problem. Ann. of Math. 104(1976), 395406.CrossRefGoogle Scholar
Razmyslov, J. P., Identities with trace in full matrix algebras over a field of characteristic zero. Izv. Akad. Nauk SSSR Ser. Mat. 38(1974), 723756.Google Scholar
Salomon, G., Shalit, O. M., and Shamovich, E., Algebras of noncommutative functions on subvarieties of the noncommutative ball: the bounded and completely bounded isomorphism problem. J. Funct. Anal. 278(2020), 108427.CrossRefGoogle Scholar
Sarason, D., Sub-Hardy Hilbert spaces in the unit disk. In: University of Arkansas Lecture Notes in the Mathematical Sciences, Vol. 10, Wiley, New York, 1994, pp. xvi+95.Google Scholar
Sz.-Nagy, B. and Foiaş, C., Harmonic analysis of operators on Hilbert space, Elsevier, New York, 1970.Google Scholar
Taylor, J. L., A general framework for a multi-operator functional calculus. Adv. Math. 9(1972), 183252.CrossRefGoogle Scholar
Taylor, J. L., Functions of several noncommuting variables. Bull. Amer. Math. Soc. 79(1973), 134.CrossRefGoogle Scholar
Voiculescu, D. V., Free analysis questions I: duality transform for the coalgebra of  ${\partial}_{X:B}$ . Int. Math. Res. Not. IMRN 2004(2004), 793822.CrossRefGoogle Scholar
Volčič, J., On domains of noncommutative rational functions. Linear Algebra Appl. 516(2017), 6981.CrossRefGoogle Scholar
Volčič, J., Hilbert’s 17th problem in free skew fields. Forum Math. Sigma 9(2021), e61.CrossRefGoogle Scholar
Volčič, J.. Private communication, 2021.Google Scholar
Williams, J. D., Analytic function theory for operator-valued free probability. J. Reine Angew. Math. 2017(2017), 119149.CrossRefGoogle Scholar

Save article to Kindle

To save this article to your Kindle, first ensure is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about saving to your Kindle.

Note you can select to save to either the or variations. ‘’ emails are free but can only be saved to your device when it is connected to wi-fi. ‘’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

Find out more about the Kindle Personal Document Service.

Noncommutative rational Clark measures
Available formats

Save article to Dropbox

To save this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you used this feature, you will be asked to authorise Cambridge Core to connect with your Dropbox account. Find out more about saving content to Dropbox.

Noncommutative rational Clark measures
Available formats

Save article to Google Drive

To save this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you used this feature, you will be asked to authorise Cambridge Core to connect with your Google Drive account. Find out more about saving content to Google Drive.

Noncommutative rational Clark measures
Available formats

Reply to: Submit a response

Please enter your response.

Your details

Please enter a valid email address.

Conflicting interests

Do you have any conflicting interests? *